MONDAY, July 26 (HealthDay News) -- Patients taking newer antiepileptic drugs (AEDs) that are associated with a high risk of depression may have an elevated risk of self-harm or suicidal behavior, but other groups of AEDs do not appear to carry this risk, according to research published in the July 27 issue of Neurology.
Frank Andersohn, M.D., of the Charité-University Medical Center in Berlin, and colleagues analyzed data from patients with epilepsy who were treated with AEDs. The researchers compared 453 cases of self-harm or suicidal behavior with 8,962 controls, and classified AEDs into barbiturates, conventional AEDs, and newer AEDs with low (lamotrigine, gabapentin, pregabalin, oxcarbazepine) or high (levetiracetam, tiagabine, topiramate, vigabatrin) potential to cause depression.
The researchers found that current use of newer AEDs with high potential to cause depression was linked to a higher risk of self-harm or suicidal behavior (odds ratio, 3.08) compared to absence of AED use in the previous year. Barbiturates, conventional AEDs, or low-risk newer AEDs were not found to be associated with higher risk.
"For a large part of the study period, the high-risk AEDs were licensed in the United Kingdom only as add-on for partial epilepsy, suggesting that the exposed patients were receiving these drugs as part of polytherapy regimens. Therefore, these patients possibly had drug-refractory epilepsy, a group that is at the upper end of the suicide risk spectrum. Finally, a detailed clinical description of the epilepsy type and psychiatric comorbidity is lacking," write the authors of an accompanying editorial.
Bayer Schering Pharma provided funding for database acquisition. One study author disclosed financial ties to Bayer Schering Pharma and Novartis; another disclosed ties to Sanofi-Aventis.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)